Illinois, 2008Ice Storm in Illinois, December 18 to 19, 2008
December 18 to 19, 2008 · NWS LSX · 5 events in 5 counties and zones
Freezing rain began falling the evening of the 17th and continued into the early morning hours of the 18th. Ice accumulations were generally around one quarter of an inch with a few location approaching one half inch.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain began falling the evening of the 17th and continued into the early morning hours of the 18th. Ice accumulations were generally around one quarter of an inch with a few location approaching one half inch. There were scattered power outages reported across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 18, 11:45 AM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Dec 18, 11:45 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CST THU DEC 18 2008
.UPDATE...
/1145 AM CST THU DEC 18 2008/
HAVE GONE AHEAD AND EXTENDED THE FREEZING RAIN ADVISORY OVER THE
SOUTHERN PART OF THE CWA THROUGH THE AFTERNOON. TEMPERATURES ARE
STILL IN THE 28-30 DEGREE RANGE IN THE THIS AREA AND IT WILL TAKE
A FEW MORE HOURS TO GO ABOVE FREEZING. PRECIPITATION WILL BE LIGHT
THOUGH...EITHER FROM THE AREAS OF FREEZING DRIZZLE REPORTED
THROUGHOUT THE MORNING OR FROM EASTERN PERIPHERY OF THE BAND OF
FREEZING RAIN MOVING UP FROM SOUTHWEST MISSOURI. PLACEMENT OF
ADVISORIES WILL LIKLEY BE REVISED AT 4 PM WITH THE NEW FORECAST.
HAVE INCREASED POPS TO CATEGORICAL OVER THE WRN AND NRN PART OF
THE CWA THIS AFTERNOON BASED ON THE BAND OF PRECIPITATION
CURRENTLY OVER SWRN MO/SRN KANSAS. BEST ICE ACCUMULATION WILL
OCCUR ALONG AND WEST OF A COLUMBIA TO QUINCY LINE WHICH COULD GET
UP TO A TENTH OF AN INCH.
BRITT
&&
.DISCUSSION...
/320 AM CST THU DEC 18 2008/
UPPER LOW CURRENTLY OVER SOUTHERN CALIFORNIA/NEVADA WILL FILL AND
MOVE NORTHEAST ACROSS THE ROCKIES AND INTO THE PLAINS AS AN OPEN
SHORTWAVE BY TONIGHT. MEANWHILE...SURFACE HIGH PRESSURE WILL SLOWLY
MOVE EAST FROM THE MIDWEST INTO THE OHIO RIVER VALLEY. STRONG WARM
ADVECTION AHEAD OF THE SHORTWAVE WILL TRANSPORT GULF MOISTURE NORTH
OVER THE COLD DOME OF AIR AT THE SURFACE AND PRODUCE A LARGE AREA OF
PRECIPITATION ACROSS THE FORECAST AREA. SURFACE TEMPERATURES WILL
SLOWLY WARM ABOVE FREEZING FROM SOUTH TO NORTH TODAY AND
TONIGHT...WITH THE THREAT OF FREEZING RAIN BECOMING LIMITED TO
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS BY LATE EVENING.
SURFACE HIGH PRESSURE IS CERTAINLY MORE STUBBORN TO MOVE EAST THAN
WHAT I THOUGHT LAST NIGHT AND THIS SLOWER PROGRESSION WILL KEEP
TEMPERATURES BELOW FREEZING LONGER. RADAR ECHOES ACROSS
OKLAHOMA...ARKANSAS AND EXTREME SOUTHERN MISSOURI ALREADY
APPEARING THIS MORNING AND WOULD EXPECT THIS AREA TO MARCH NORTH
WITH TIME WITH LIGHT QPF BEFORE 18Z OCCURRING GENERALLY ACROSS
OZARKS AND SOUTHEAST MISSOURI.
PRECIPITATION SHOULD REALLY RAMP UP THIS AFTERNOON AND EVENING AS
SYNOPTIC SCALE LIFT INCREASES AND 50KT LOW LEVEL JET BRINGS
UNSEASONABLY HIGH MOISTURE NORTH...
GIVEN COLDER SCENARIO OUTLINED ABOVE...OUR FAR NORTHERN COUNTIES
MAY ONLY CLIMB TO 32 OR 33 DEGREES DURING THE ENTIRE EVENT. AN
ICE STORM WITH SIGNIFICANT ICE ACCUMULATION OF UP TO ONE HALF
INCH IS NOW EXPECTED ACROSS THIS AREA AND AN ICE STORM WARNING
WILL BE ISSUED WITH THIS PACKAGE.
FURTHER SOUTH...THE FREEZING LINE WILL ADVANCE NORTH SLOWLY
TRANSITIONING THE FREEZING RAIN TO RAIN...AND THUS LIMITING ICE
ACCUMULATION...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 70.
HAVE REINTRODUCED SCATTERED THUNDERSTORMS INTO THE FORECAST FOR
TONIGHT AS ALL MODEL GUIDANCE DEPICTS 100-300 J/KG OF CAPE WITH
TREMENDOUS FORCING. THUNDER FREEZING RAIN IS A VERY REAL
POSSIBILITY TONIGHT ACROSS THE NORTH.
COLD FRONT WILL PROGRESS ACROSS THE CWA BY 12Z FRIDAY WITH
TEMPERATURES SLOWLY FALLING THROUGH THE DAY. NOTHING EXTREME...AS
FRONT WILL BE MORE PACIFIC IN NATURE...BUT A COOL DAY NONETHELESS.
ATTENTION THEN TURNS TO ARCTIC COLD FRONT THAT WILL PLOW ACROSS THE
CWA SATURDAY NIGHT. THIS FRONT MEANS BUSINESS...WITH SUSTAINED WINDS
OF 20 TO 30 MPH AND GUSTS TO 40 MPH. THIS ALONG WITH TEMPERATURES
DROPPING LIKE A ROCK WILL LEAD TO WIND CHILL VALUES WELL BELOW
ZERO SATURDAY NIGHT AND SUNDAY. HAVE KEPT CHANCE POPS FOR SATURDAY AND
SATURDAY NIGHT...ALTHOUGH MUCH OF THE CWA LOOKS TO REMAIN DRY AS
AREA IS DRY SLOTTED WITH SNOW TO OUR NORTH AND MORE RAIN TO THE
SOUTH AND EAST.
A VERY COLD SUNDAY IS EXPECTED...WITH A GRADUAL WARMING TREND
INTO NEXT WEEK AS THE ATMOSPHERE MODIFIES. STILL LOOKS LIKE
ANOTHER WEAK STORM SYSTEM WILL AFFECT THE REGION TUE/WED.
CVKING
&&
.AVIATION...
/1145 AM CST THU DEC 18 2008/ FOR THE 18Z TAFS... CEILINGS HAVE
REMAINED VFR AT KSTL THIS MORNING WHILE KSUS HAS HAD CEILINGS
BETWEEN 800-1300FT. BROUGHT THE CEILINGS DOWN TO IFR AT KSTL AT
20Z AS BAND OF -FZRA OVER SWRN MO MOVES NEWD. THIS SAME BAND OF
PRECIPITATION IS EXPECTED TO REACH KCOU AROUND 1930Z AND KUIN
BETWEEN 21-22Z WITH SOME ICE ACCUMULATION. TEMPERATURES SHOULD
RISE ABOVE FREEZING AT KSTL/KSUS/KCOU 23-01Z CAUSING THE
CHANGEOVER TO RAIN...BUT FREEZING RAIN SHOULD PERSIST AT KUIN
THROUGH LATE TONIGHT WITH SIGNIFICANT ICE ACCUMULATIONS EXPECTED.
WINDS WILL INCREASE AND GRADUALLY VEER THROUGH THE PERIOD AS WARM
FRONT MOVES NORTHWARD...AND THEN LATE TONIGHT/EARLY FRIDAY WHEN
THE LOW AND COLD FRONT MOVES THROUGH.
BRITT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BOONE-
CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
MADISON-MONITEAU-MONTGOMERY-OSAGE-REYNOLDS-ST. FRANCOIS-
STE. GENEVIEVE-WARREN-WASHINGTON.
FREEZING RAIN ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR AUDRAIN-
LINCOLN-MONROE-PIKE-RALLS.
ICE STORM WARNING UNTIL 6 AM CST FRIDAY FOR KNOX-LEWIS-MARION-
SHELBY.
FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ST.
CHARLES-ST. LOUIS-ST. LOUIS CITY.
IL...FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MONROE
IL-RANDOLPH IL.
FREEZING RAIN ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BOND IL-
CALHOUN IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
MADISON IL-MONTGOMERY IL-PIKE IL.
ICE STORM WARNING UNTIL 6 AM CST FRIDAY FOR ADAMS IL-BROWN IL.
FREEZING RAIN ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CLINTON
IL-MARION IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Dec 18, 4:35 AM CST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
435 AM CST THU DEC 18 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
435 AM CST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
FREEZING RAIN IS EXPECTED ACROSS MUCH OF THE AREA WITH ICE
ACCUMULATIONS RANGING FROM A GLAZING ACROSS THE OZARKS THIS
MORNING TO AROUND A HALF INCH ACROSS EXTREME NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS BY TONIGHT. THE THREAT OF ICE
ACCUMULATION WILL END FROM SOUTH TO NORTH TODAY AND TONIGHT AS
WARMER AIR MOVES INTO THE REGION. FOR FURTHER INFORMATION...PLEASE
REFER TO THE SPECIFIC WINTER WEATHER PRODUCTS THAT HAVE BEEN
ISSUED FOR YOUR COUNTY.
IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG AND GUSTY NORTHWEST WINDS WILL COMBINE WITH VERY COLD
TEMPERATURES SATURDAY NIGHT AND SUNDAY TO PRODUCE BELOW ZERO WIND
CHILL VALUES ACROSS MUCH OF THE FORECAST AREA.
THERE IS A CHANCE OF SNOW BOTH SATURDAY NIGHT AND TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
TRAINED WEATHER SPOTTERS ARE ASKED TO RELAY ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
CVKING
Ice Storm, Adams
- When
- December 18, 4:00 PM CST to December 19, 4:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
Ice accumulations across Adams County ranged from 1/4 inch in the Quincy area to nearly 4/10 of an inch in the Northeast corner. Tree limbs were down and there were scattered power outages.
Ice Storm, Brown
- When
- December 18, 4:00 PM CST to December 19, 4:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.962, -90.750 (the zone’s center; the record gives no point)
Ice accumulations across Brown County ranged from 1/4 inch to nearly 1/2 of an inch. Tree limbs were reported down in Mt. Sterling and there were scattered power outages.
Ice Storm, Pike
- When
- December 18, 4:00 PM CST to December 19, 4:00 PM CST
- Where
- Pike forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.623, -90.886 (the zone’s center; the record gives no point)
Ice accumulations across Pike County ranged from 1/4 inch nearly 1/2 of an inch. Tree limbs were reported down and there were scattered power outages.
Ice Storm, Greene
- When
- December 18, 4:00 PM CST to December 19, 4:00 PM CST
- Where
- Greene forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.356, -90.390 (the zone’s center; the record gives no point)
Ice accumulations across Greene County were generally around 1/4 inch Tree limbs were reported down and there were scattered power outages.
Ice Storm, Macoupin
- When
- December 18, 4:00 PM CST to December 19, 4:00 PM CST
- Where
- Macoupin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.261, -89.924 (the zone’s center; the record gives no point)
Ice accumulations across Macoupin County were generally around 1/4 inch. Tree limbs were reported down and there were scattered power outages.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, December 18 to 19, 200811 injured · $1.0 million · 2 events
- Winter Storm in Wisconsin, December 18 to 19, 20081 death · 11 events
- Cold in Nevada, December 18, 20081 death · 1 event
- Ice Storm in Illinois, December 18 to 19, 2008$2.0 million · 14 events
- Winter Weather and Strong Wind in California, December 18 to 19, 2008$3.1 million · 5 events
- Winter Storm in Iowa, December 18 to 19, 2008$215,000 · 35 events
- Winter Weather in Kansas, December 18, 20085 injured · $60,000 · 2 events
- Winter Weather in Kansas, December 18, 20082 injured · $100,000 · 9 events
- Ice Storm and Winter Storm in Illinois, December 18 to 19, 2008$100,000 · 18 events
- Ice Storm in Iowa, December 18 to 19, 2008$110,000 · 16 events
- Dense Fog in Alabama, December 18, 20085 injured · $20,000 · 1 event
- High Wind and Winter Weather in Nevada, December 18 to 19, 2008$100,000 · 72 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152909, 152910, 152911, 152912, 152913.